Advertisement

European Radiology

, Volume 8, Issue 5, pp 749–755 | Cite as

Toxic spongiform leucoencephalopathy after inhaling heroin vapour

  • W. Weber
  • H. Henkes
  • P. Möller
  • K. Bade
  • D. Kühne
Case report, Neuroradiology

Abstract.

This is a report of clinical, CT and MRI findings in a patient with toxic spongiform leucoencephalopathy after heroin ingestion. The disease is observed in drug addicts who inhale pre-heated heroin. The clinical onset, which usually occurs some days or even longer after the last heroin consumption, is characterized by a cerebellar syndrome. The cerebellar hemispheres, the cerebellar and cerebral peduncles and the pyramidal tract may be affected. Spongiform demyelination is the morphological substrate of the lesions, which are not contrast enhancing, hypodense on CT and hyperintense on T2-weighted MRI. The frequently perfect symmetry of the affection of functional systems points to a toxic and/or metabolic pathophysiological mechanism.

Key words: Leucoencephalopathy Heroin Cerebellum CT MRI 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • W. Weber
    • 1
  • H. Henkes
    • 1
  • P. Möller
    • 2
  • K. Bade
    • 2
  • D. Kühne
    • 1
  1. 1.Klinik für Allgemeine Röntgendiagnostik und Neuroradiologie, Alfried-Krupp-Krankenhaus, Alfried Krupp Strasse 21, D-45117, Essen, GermanyDE
  2. 2.Neurologische Klinik, Knappschafts-Krankenhaus, D-45657 Recklinghausen, GermanyDE

Personalised recommendations